Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 16, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 31, 2018, 1:45 PM PDT for Modoc County, California. It took effect at Aug 1, 2018, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 1:45 PM PDT (20:45 UTC)
- In effect from
- Aug 1, 2018, 2:00 PM PDT
- Expired
- Aug 1, 2018, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS86 KMFR 312045 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 145 PM PDT Tue Jul 31 2018 ...Dry, windy, and unstable across the Modoc Wednesday afternoon and evening... .Southwest winds will increase Wednesday afternoon and evening ahead of a dry cold front. Relative humidities will be very low, and the Haines Index is expected to be a 6 as winds become gusty in the afternoon and evening. CAZ285-011900- /O.NEW.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/ Modoc County Except for the Surprise Valley- 145 PM PDT Tue Jul 31 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 11 PM PDT Wednesday. * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger Wednesday afternoon and evening. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: Most of Fire Weather Zone 285 in Modoc County In Northern CA. The warning includes all areas except some of the mountains and far northwestern portions of the area on the Modoc Plateau northwest of Tionesta where minimum relative humidity will be higher. * Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 mph. * Relative Humidity: 6 to 14 percent. * Haines Index: 6 (High). Dry and unstable conditions above the surface mean that there is a high potential that any active, uncontrolled fires will become plume dominated. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, unstable conditions, and dry fuels will create the potential for significant fire growth. && $$ BTL Visit us at www.weather.gov/Medford
3 follow-up statements
169 WWUS86 KMFR 011341 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 641 AM PDT Wed Aug 1 2018 ...Dry, windy, and unstable across the Modoc this afternoon and evening... .Southwest winds will increase Wednesday afternoon and evening ahead of a dry cold front. Relative humidities will be very low, and the Haines Index is expected to be a 5 as winds become gusty in the afternoon and evening. CAZ285-020600- /O.CON.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/ Modoc County Except for the Surprise Valley- 641 AM PDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger this afternoon and evening. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: Most of Fire Weather Zone 285 in Modoc County In Northern CA. The warning includes all areas except some of the mountains and far northwestern portions of the area on the Modoc Plateau northwest of Tionesta where minimum relative humidity will be higher. * Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 mph. * Relative Humidity: 6 to 14 percent. * Haines Index: 5 (High). Dry and unstable conditions above the surface mean that there is a high potential that any active, uncontrolled fires will become plume dominated. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, unstable conditions, and dry fuels will create the potential for significant fire growth. && $$ Visit us at www.weather.gov/medford
764 WWUS86 KMFR 012045 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 145 PM PDT Wed Aug 1 2018 ...Dry, windy, and unstable across the Modoc this afternoon and evening, and then again Thursday and Friday afternoons and evenings... .Southwest through west winds will continue to increase this afternoon and evening ahead of a dry cold front. Relative humidities will be very low, and the Haines Index is expected to be 6 (High). Thursday and Friday afternoons and evenings gusty southwest through northwest winds are expected with continued low RH and a Haines of 5 (Moderate). CAZ285-021900- /O.NEW.KMFR.FW.A.0008.180802T2100Z-180803T0300Z/ /O.NEW.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/ /O.CON.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/ Modoc County Except for the Surprise Valley- 145 PM PDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN HALF OF FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE EASTERN TWO-THIRDS OF FIRE WEATHER ZONE 285... A Red Flag Warning remains in effect until 11 PM PDT this evening for most of Fire Weather Zone 285. Fire Weather Watches have also been issued for Thursday and Friday afternoons and evenings from 2 to 8 PM PDT. * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger this afternoon and evening. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: Most of Fire Weather Zone 285 in Modoc County In Northern CA. The warning includes all areas except some of the mountains and far northwestern portions of the area on the Modoc Plateau northwest of Tionesta where minimum relative humidity will be higher. * Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 mph. * Relative Humidity: 6 to 14 percent. * Haines Index: 6 (High). Dry and unstable conditions above the surface mean that there is a high potential that any active, uncontrolled fires will become plume dominated today. * Fire Weather Watches: Relative humidities of 9 to 15 percent with southwest through northwest winds of 10 to 20 mph and gusts 20 to 30 mph are expected both Thursday and Friday afternoons and evenings. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-021900- /O.NEW.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 145 PM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Friday afternoon through Friday evening. * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger this afternoon and evening. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeastern portions of Fire Weather Zone 624 including the far southeastern corner of Klamath County and southwestern Lake County. * Wind: Southwest through west 12 to 17 mph with gusts 22 to 28 mph. * Humidity: 8 to 17 percent. * Haines Index: 5 (Moderate). * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ BTL Visit us at www.weather.gov/Medford
328 WWUS86 KMFR 020550 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1050 PM PDT Wed Aug 1 2018 ...Dry, windy, and unstable across the Modoc are expected again Thursday afternoon and evening and across Modoc, southeast Klamath and southwest Lake on Friday afternoon and evening... .Thursday and Friday afternoons and evenings gusty southwest through northwest winds are expected with continued low RH and a Haines of 5 (Moderate). CAZ285-021200- /O.EXP.KMFR.FW.W.0016.000000T0000Z-180802T0600Z/ /O.CON.KMFR.FW.A.0008.180802T2100Z-180803T0300Z/ /O.CON.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/ Modoc County Except for the Surprise Valley- 1050 PM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE SOUTHEASTERN HALF OF FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE EASTERN TWO-THIRDS OF FIRE WEATHER ZONE 285... ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger in the afternoons and evenings on both Thursday and Friday. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: Eastern and southeastern portions of Fire Weather Zone 285 in Modoc County In Northern CA. The watch includes all areas except some of the mountains and far northwestern portions of the area on the Modoc Plateau northwest of Tionesta where minimum relative humidity will be higher. * Wind: Southwest through northwest winds of 10 to 20 mph with gusts 20 to 30 mph expected both Thursday and Friday afternoons and evenings. * Relative Humidity: 9 to 15 percent. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ624-021200- /O.CON.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 1050 PM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity is expected to result in High to Very High Fire Danger Friday afternoon and evening. This is likely to contribute to a significant spread of any new and existing fires. * Affected area: In South Central OR...Southeastern portions of Fire Weather Zone 624 including the far southeastern corner of Klamath County and southwestern Lake County. This includes areas south of Paisley and east of Bly to just west of Adel. * Wind: West 12 to 17 mph with gusts 22 to 28 mph. * Humidity: 8 to 17 percent. * Haines Index: 5 (Moderate). * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 31, 9:23 AM PDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 9:23 AM PDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Medford OR 923 AM PDT Tue Jul 31 2018 .DISCUSSION...Visible and water vapor imagery are both showing some high-level moisture coming in over the CWA today, especially east of the Cascades, but this won't be enough to trigger thunderstorms. Analysis of the convection allowing models this morning shows some instability over the east side this afternoon, but with the best (deepest) moisture remaining focused off to the SE. Expect some cumulus/buildups in the vicinity of the Trinity Alps/Crater Lake north and eastward, with perhaps some virga. Worst case scenario would be an isolated cell popping up in NE Lassen/northern Washoe then drifting northeastward into southern Harney this afternoon. Marine stratus pushed into the lower Umpqua Valley, north of Roseburg to about Elkton this morning. Some even made it to the Camas Valley and the lower Rogue near Agness. Expect this to peel back to the coast this afternoon for at least a few hours of sun at North Bend. Like it has been much of the last 2 weeks, north and west of the Umpqua Divide just inland from the coast will be sunniest, while areas to the south and east will have wildfire smoke to deal with. High temperatures today will be similar to yesterday with upper 90s here in Medford, lower 90s in Klamath Falls. Today's focus will be on an incoming trough late Wednesday into Thursday, which will likely lead to some cooling across the area...but at the expense of increasing winds, especially in the afternoons/evenings. This will result in fire weather concerns - please see the overnight shifts fire weather discussion below for more details. Models all point to a significant cool-down over the weekend into early next week as an upper trough becomes the dominant feature in the PacNW. Questions remain - how deep will the trough be, how strong will the winds be in advance of the trough and will there be any significant precipitation? Also, will we see any improvement in air quality? We'll be honing in on the answers to those questions in the next couple of days. -Spilde && .AVIATION...For the 31/12Z TAFs...Along the coast and marine waters north of Cape Blanco, IFR cigs will continue, in the next few hours, possibly even down to LIFR briefly this morning. Near KBOK LIFR cigs remain. North of the Umpqua Divide, there's some indication of scattered clouds developing around 1000 to 1500 ft AGL but don't expect cigs. Elsewhere, our nightly slight reprieve from FU should continue until mid morning, when conditions will drop as fires become more active. That said, any areas close to fires will continue IFR or LIFR for the duration. -McAuley && .MARINE...Updated 800 AM PDT Tuesday 31 July 2018...Light to moderate northerly winds will persist into Wednesday with high pressure offshore and a thermal trough inland. The thermal trough will redevelop near the coast Thursday into Friday, and this will bring stronger north winds and choppier seas to the area. Small Craft Advisory conditions may develop south of Cape Blanco Thursday afternoon through Friday night. Wind and seas will likely diminish Saturday. A weak front will move onshore Sunday night. -Stockton && .PREV DISCUSSION... /Issued 335 AM PDT Tue Jul 31 2018/ DISCUSSION...The latest IR image shows high level clouds on the backside of the upper ridge centered in southern Nevada moving into southeast Modoc County. Meanwhile marine stratus once again is over the marine waters and adjacent inland coastal river valleys and Coquille Basin. The marine stratus inland away from the coast should burn off late in the morning with clear skies in the afternoon. There's a chance it could just peel just off the coast later this afternoon only to come back in early this evening. A southwest upper flow remains over the area as were in between the strong upper ridge to our east and weak upper low west of Vancouver Island. Earlier the thinking was for a slight chance of thunderstorms late in the afternoon and early evening for portions of the eastside. However the latest guidance shows insufficient mid level moisture and little or no trigger. A weak trigger exist in southeast Modoc County late this afternoon, but moisture is lacking. Therefore the decision was made to remove the slight chance of thunder. Afternoon temperatures will be similar to what they were yesterday. Areas of smoke will continue to affect the same areas as yesterday. The smoke model suggest there could be brief improvement in the Rogue Valley Tuesday evening, but overall were not expecting much if any change in the location of the smoke. Wednesday will remain dry with similar weather as today with marine stratus in similar locations as today. There's a chance the marine stratus could push a little more inland into portions of northwest Douglas county. Temperatures Wednesday afternoon will be similar to today (maybe a degree or two lower compared to Tuesday). An upper trough will swing into the area Thursday morning. This will do two things. Increase the onshore flow with low clouds possibly moving into the Umpqua Basin and bring further cooling for inland locations. Max temperatures will end up 4-6 degrees cooler inland away from the coast. The forecast beyond Thursday follows. -Petrucelli Model guidance has continued to trend toward high confidence in a cooling trend for the remainder of this week into this weekend. In fact, temperatures are expected to be at to a few degrees below normal Friday through early next week, and there is even a possibility of a little bit of rainfall, mainly along and near the coast and in the Umpqua Basin centered on early next week. Temperatures today were adjusted based on a consensus of the model guidance and normalized 500MB heights from the 12Z GEFS. It's notable that CPC's 6-10 day forecast indicates increased probabilities for below normal temperatures over our forecast area and for above normal precipitation for the northwestern portion of the area. This forecast indicates a 5 out 5 level of confidence due to very good model agreement. Looking closer at model differences related to the potential inland penetration of this trough into our portion of the PacNW indicates that energy coming across the Bering Sea this Friday to be a key ingredient. Thus, we'll have more confidence in the rainfall forecast Friday into Saturday. -Lutz AVIATION...For the 31/06Z TAFs...Along the coast and marine waters north of Cape Blanco, cigs will drop to IFR within the next few hours, possibly even down to LIFR briefly this morning. Near KBOK, LIFR cigs have already developed. North of the Umpqua Divide, there's some indication of scattered clouds developing around 1000 to 1500 ft AGL but don't expect cigs. Elsewhere, our nightly slight reprieve from FU should continue until mid morning, when conditions will drop as fires become more active. That said, any areas close to fires will continue IFR or LIFR for the duration. MARINE...Light to moderate northerly winds will persist into Wednesday with high pressure offshore and a thermal trough inland. The thermal trough will redevelop near the coast Thursday into Friday, and this will bring stronger north winds and choppier seas to the area. Small Craft Advisory conditions may develop south of Cape Blanco Thursday afternoon through Friday night. Wind and seas will likely diminish Saturday. FIRE WEATHER...Updated 300 AM PDT Tuesday 31 July 2018...The Haines will trend lower for Tuesday, mostly due to an increase in mid-level moisture. However a solid haines 5 is expected over the Gardner Complex, Hendrix and South Umpqua Complex. The general consensus among the models for today suggest mid level moisture and 700mb moisture is lacking for this afternoon and evening. This in combination with little or no trigger should prevent thunderstorms from developing despite marginal instability. The decision was to remove the slight chance of thunderstorms this afternoon and evening for portions of the east side. Keep in mind pops are non zero, meaning were not saying the chance of thunderstorms are zero, but odds are nothing will happen. The most likely scenario will be building cumulus along the Cascades and higher terrain in the afternoon, but that's it. Wednesday will be similar to Tuesday. However the onshore flow will increase some and could bring marine stratus into northwest Douglas County and possibly portions of the Umpqua Basin. At this point we don't think it will make it to the South Umpqua Complex, but there's a chance that area could see slightly higher recoveries. Meanwhile were expecting winds to be a bit stronger east of the Cascades Wednesday afternoon mainly as a result of tightening pressure gradient and slightly stronger winds aloft which could mix down near the surface. The combination of winds and low relative humidity could result in near critical fire conditions for portions of the eastside. For now we'll just headline it, but this will have to be watched carefully. Temperatures will be much closer to normal Thursday into the weekend. But, normal is still quite hot. Confidence remains high that dew points will also be trending lower with breezy to locally windy afternoon westerly winds. The strongest winds will be at the coast, at ridges, in the Shasta Valley, and east of the Cascades. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.